Saturday, May 26, 2012

Weight Gain From Medication for High Blood Pressure


Weight gain from medication for high blood pressure is real. Of course,  many medications can increase weight. And sometimes there is no better drug so the doctor might have little choice but to prescribe a medication that might have weight gain as a side effect. 
But often there are alternative medications, better choices.

Blood pressure medications called beta blockers can cause weight gain.

And I think too often doctors prescribe beta blockers to treat high blood pressure. 
The medical term for high blood pressure is hypertension .

Weight gain is common with beta blockers. It may not be a lot of weight, on average, a little over 2 pounds. But with the obesity epidemic, gaining any weight is not what most of us want. 
Those of us adults with normal weight are in the minority now in the U.S..

There are many conditions for which beta blockers might be prescribed.
Hypertension is just one of those conditions.

Most recently, the clinical trial evidence indicates that beta blockers are not the best choice for hypertension in those without other reasons to use beta blockers like heart conditions such as angina, previous heart attack, irregular heart rhythm or heart failure. Beta blockers seem less effective than other drug classes at reducing strokes, heart attacks and heart failure especially in those over the age of 60.

In fact, the most recent expert guidelines from both Canada and United Kingdom do not recommend beta blockers as a first choice for so called uncomplicated hypertension.
The American Society of Hypertension agrees. Despite that, beta blockers such as metoprolol and atenolol are commonly prescribed by many doctors. 

Weight gain with beta blockers was shown years ago.
But doctors often overlook or seem to not be aware of weight gain from beta blockers. 
Beta blockers can cause other side effects too. 
And not all beta blockers are the same and some do not tend to increase weight, like carvedilol.

If you are struggling to control your weight and you take a beta blocker, ask your doctor if you could be safely switched to another type of medicine for your blood pressure. 
It might help a little with weight and maybe you would then be on a more effective agent.

2 comments:

  1. What do you do if you take a beta blocker because not only do you have high blood pressure, but also heartbeat irregularities like pvc's and
    paroxysmal atrial fibrillation. After stress testing, ekg's and echo's, and no heart condition was found, my internist prescribed a beta blocker - 20 years ago it was atenolol, now it's toprol.
    I don't want to experience those irregular heartbeats again.

    ReplyDelete
    Replies
    1. If there is a good reason for a beta blocker you should stay on it. All drugs have their pros and cons and these must be weighed and discussed when prescribing it.

      Delete